Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 47, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 1998, 1:11 PM CDT for Grant County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1998, 1:11 PM CDT (18:11 UTC)
- Expired
- May 19, 1998, 2:00 PM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:25 PM CDT | Hail 0.75 | Blue River, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2752 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
541 WUUS1 KLSE 191813 RRA SVRLSE WIC043-191900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 111 PM CDT TUE MAY 19 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRANT COUNTY IN SOUTHWEST WISCONSIN * UNTIL 200 PM CDT * AT 110 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF BOSCOBEL...ABOUT 40 MILES NORTH OF DUBUQUE IOWA...MOVING SOUTHEAST AT 25 MPH. * THIS THUNDERSTORM WILL BE NEAR... FENNIMORE BY 125 PM THIS IS A DANGEROUS LINE OF STORMS STAY INDOORS AND AWAY FROM WINDOWS. SHEA/RRS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 AM CDT, 10 hours 26 minutes earlier.
Area forecast discussion, May 19, 2:45 AM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 AM CDT TUE MAY 19 1998 TEMPERATURES ARE THE MAIN CONCERN OF THE DAY. AT 07Z...COLD FRONT STRETCHED FROM NEAR MSP TO SPW. KARX RADAR INDICATED MOST OF THE PRECIPITATION HAD MOVED EAST OUT OF THE FORECAST AREA...A COUPLE ISOLATED THUNDERSTORMS HAVE DEVELOPED BEHIND THE LINE...BUT THEY HAVE QUICKLY DISSIPATED. ETA/NGM 00Z RUNS FORECAST THE FRONT TO MOVE SLOWLY TO THE SOUTHEAST AND BE SITUATED SOUTH OF THE REGION BY AFTERNOON. TIME HEIGHT CROSS SECTIONS INDICATE SOME HIGHER VALUES OF RELATIVE HUMIDITY AROUND 600 MB BETWEEN 18Z AND 00Z. TEMPERATURES AT 850 MB ARE EXPECTED TO BE 2 TO 4 C COOLER THIS AFTERNOON THAN YESTERDAY. WITH WEAK COLD FRONT PUSHING THROUGH THE AREA EARLY THIS MORNING...TEMPERATURES WILL BE SLIGHTLY COOLER THIS AFTERNOON AND LESS HUMID. NGM MOS GUIDANCE APPEARS REASONABLE FOR MOST AREA. CAN NOT RULE OUT A SCATTERED THUNDERSTORM THIS AFTERNOON ACROSS THE SOUTH...BUT NOT TOO HIGH OF A PROBABILITY. NELSON
In the hours before
Special weather statement, May 19, 11:47 AM CDT, 1 hour 24 minutes before
IAZ011-029-030-WIZ054-055-061-191750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1147 AM CDT TUE MAY 19 1998 ...THUNDERSTORMS WERE BUILDING OVER NORTHEAST IOWA... AT 1140 AM...RADAR INDICATED A THIN LINE OF BUILDING THUNDERSTORMS FROM NEAR GAYS MILLS WISCONSIN...40 MILES SOUTHEAST OF LA CROSSE... TO NEAR FREDERICKSBURG IOWA...30 MILES SOUTHWEST OF DECORAH. MOVEMENT WAS EAST AT 20 MPH. IF YOU LIVE IN VOLNEY...HARPERS FERRY...WAUKON JUNCTION OR PRAIRIE DU CHIEN...BE PREPARED FOR APPROACHING THUNDERSTORMS... SOME OF WHICH WILL CONTAIN VERY HEAVY RAIN AND HAIL. MOVE INDOORS WHEN STORMS MOVE INTO YOUR AREA. SHEA
Special weather statement, May 19, 11:47 AM CDT, 1 hour 24 minutes before
IAZ011-029-030-WIZ054-055-061-191750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1147 AM CDT TUE MAY 19 1998 ...THUNDERSTORMS WERE BUILDING OVER NORTHEAST IOWA... AT 1140 AM...RADAR INDICATED A THIN LINE OF BUILDING THUNDERSTORMS FROM NEAR GAYS MILLS WISCONSIN...40 MILES SOUTHEAST OF LA CROSSE... TO NEAR FREDERICKSBURG IOWA...30 MILES SOUTHWEST OF DECORAH. MOVEMENT WAS EAST AT 20 MPH. IF YOU LIVE IN VOLNEY...HARPERS FERRY...WAUKON JUNCTION OR PRAIRIE DU CHIEN...BE PREPARED FOR APPROACHING THUNDERSTORMS... SOME OF WHICH WILL CONTAIN VERY HEAVY RAIN AND HAIL. MOVE INDOORS WHEN STORMS MOVE INTO YOUR AREA. SHEA
Special weather statement, May 19, 12:34 PM CDT, 37 minutes before
WIZ054-191805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1234 PM CDT TUE MAY 19 1998 AT 1230 PM...RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM OVER CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...ABOUT 40 MILES SOUTHEAST OF LA CROSSE. THE MOST INTENSE PART OF THE STORM WAS JUST NORTH OF STEUBEN AND SLOWLY MOVING EAST AT 20 MPH. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. MOVE INDOORS IF STORMS APPROACH YOUR AREA. LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SHEA
Special weather statement, May 19, 12:34 PM CDT, 37 minutes before
WIZ054-191805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1234 PM CDT TUE MAY 19 1998 AT 1230 PM...RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM OVER CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...ABOUT 40 MILES SOUTHEAST OF LA CROSSE. THE MOST INTENSE PART OF THE STORM WAS JUST NORTH OF STEUBEN AND SLOWLY MOVING EAST AT 20 MPH. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. MOVE INDOORS IF STORMS APPROACH YOUR AREA. LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SHEA
Special weather statement, May 19, 1:03 PM CDT, 8 minutes before
WIZ054-055-061-191835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 103 PM CDT TUE MAY 19 1998 AT 1PM...RADAR INDICATED A STRONG THUNDERSTORM ALONG THE CRAWFORD- GRANT COUNTY LINE...NEAR WOODMAN...ABOUT 40 MILES NORTH OF DUBUQUE IOWA. OTHER STORMS EXTENDED ALONG THE WISCONSIN RIVER TO SOUTH OF RICHLAND CENTER. MOVEMENT WAS SOUTHEAST AT 20 MPH. IF YOU LIVE IN BOSCOBEL...FENNIMORE...MUSCODA...GOTHAM OR LONE ROCK...BE PREPARED FOR THUNDERSTORM ACTIVITY BY 130 PM. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. SHEA
Special weather statement, May 19, 1:03 PM CDT, 8 minutes before
WIZ054-055-061-191835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 103 PM CDT TUE MAY 19 1998 AT 1PM...RADAR INDICATED A STRONG THUNDERSTORM ALONG THE CRAWFORD- GRANT COUNTY LINE...NEAR WOODMAN...ABOUT 40 MILES NORTH OF DUBUQUE IOWA. OTHER STORMS EXTENDED ALONG THE WISCONSIN RIVER TO SOUTH OF RICHLAND CENTER. MOVEMENT WAS SOUTHEAST AT 20 MPH. IF YOU LIVE IN BOSCOBEL...FENNIMORE...MUSCODA...GOTHAM OR LONE ROCK...BE PREPARED FOR THUNDERSTORM ACTIVITY BY 130 PM. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:53 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 67 min |
| May 19, 1:27 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.